Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 6, 2019, 6:14 PM CST for 5 counties in Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2019, 6:14 PM CST (00:14 UTC)
- Expired
- Feb 6, 2019, 9:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, TN, Crockett County, TN, Gibson County, TN, Haywood County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 111 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 6:15 PM CST | FLASH FLOOD | 9 N Jackson, TN | WATER OVER OLD MEDINA RD. NORTH OF ASHPORT RD. 2.65 OF RAIN AT HWY 70 EAST AND WAYNICK RD. |
| Feb 6, 6:37 PM CST | FLASH FLOOD | N Clarksburg, TN | ALL LANES NEAR 3522 HWY 22 ARE FLOODED. |
| Feb 6, 6:40 PM CST | FLOOD | Nne Clarksburg, TN | SMYRNA RD. AND CLARKSBURG RD. FLOODED AND IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
009
WGUS54 KMEG 070014
FFWMEG
TNC017-033-053-075-113-070315-
/O.NEW.KMEG.FF.W.0001.190207T0014Z-190207T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
614 PM CST WED FEB 6 2019
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Crockett County in western Tennessee...
Southern Gibson County in western Tennessee...
Western Carroll County in western Tennessee...
Northern Haywood County in western Tennessee...
Northern Madison County in western Tennessee...
* Until 915 PM CST.
* At 613 PM CST...Doppler Radar estimates 2 to 4 inches of rain has
occurred over the past 3 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next 3 hours.
* Some locations that will experience flooding include...
Jackson, Brownsville, Humboldt, Milan, McKenzie, Trenton,
Huntingdon, Fairview, Alamo, Bells, Three Way, Atwood, Nutbush,
Forked Deer, Chestnut Bluff, Belle Eagle, Holly Grove, Adair,
Carroll and Medina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3584 8832 3582 8857 3580 8860 3576 8861
3555 8940 3576 8944 3582 8936 3588 8934
3589 8928 3595 8921 3608 8873 3606 8866
3610 8865 3611 8853 3614 8852
$$
ZDMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 5:29 PM CST, 45 minutes earlier.
Area forecast discussion, Feb 6, 5:29 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
529 PM CST Wed Feb 6 2019
.UPDATE...
Updated to include 00z aviation discussion.
&&
.PREV DISCUSSION... /issued 348 PM CST Wed Feb 6 2019/
DISCUSSION...21Z surface analysis places a quasi-stationary
boundary from the Ohio River Valley back through Southern Missouri
and into the Red River Valley of Oklahoma and Texas. Regional
WSR-88D radar trends over the past few hours have indicated
scattered to numerous showers with embedded thunderstorms
stretching from Middle Tennessee back through Eastern Oklahoma.
Surface based instability has been limited today due to the
occasional convective activity and a plume of low level moisture
below southwest flow aloft bringing ample moisture and cloud cover
to much of the Mid-South. As of 3 PM CST, temperatures across the
forecast area range from the 60s north of I-40 and 70s south.
Strong to severe thunderstorm potential tonight into Thursday
morning, and strong south winds overnight into Thursday are the
predominant forecast concerns in this afternoon's forecast.
Short term models including Convective Allowing Model (CAM)
solutions indicate showers and embedded thunderstorms will
continue across areas along and north of I-40 this evening and
gradually shift north towards Southern Missouri and Western
Kentucky overnight. Some questions remain with respect to the
severe thunderstorm potential as better forcing remains west of
the area with weak southwest mid-level flow aloft. Model trends
suggest surface based instability will continue to weaken with
time tonight despite somewhat decent mid-level lapse rates, and
some shear aloft. A few strong to perhaps a severe thunderstorm or
two will remain possible tonight with damaging winds remaining the
predominant severe thunderstorm threat. Precipitable Water values
approaching 2 inches will support a localized threat for heavy
rainfall across areas especially north of I-40 tonight and into
the remainder of the area on Thursday.
A tightening pressure gradient associated with a developing
surface low along the front will result in south winds increasing
to 20-25 mph along and west of the Mississippi River overnight
into Thursday afternoon. A Wind Advisory remains in effect for the
aforementioned area from 3 AM CST until 3 PM CST Thursday
afternoon.
Rain chances are expected to diminish Thursday night as much
colder and drier air filters into the Mid-South. Lows Thursday
night are expected to fall back into the 20s to lower 30s with
highs on Friday in the 30s to lower 40s.
Long term models indicate precipitation chances will return for
the latter half of the weekend into early next week as a warm
front develops and moves slowly north across and a trailing cold
front moves through the Lower Mississippi Valley towards the
middle of next week. Heavy rainfall may be possible during this
period. Some timing differences between the models for late
weekend into early next week have resulted in a slightly lower
confidence forecast until models come into better agreement.
CJC
&&
.AVIATION...
00z TAF Cycle
VFR conditions begin the period, but will gradually deteriorate to
MVFR over the next few hours. This due to a quasi stationary
surface boundary currently along I-40. As this feature lifts north
overnight showers will be possible, along with some IFR CIGS.
Southerly winds become more westerly into the afternoon as a cold
front approaches. Some VCTS will be possible with this near JBR,
else RA likely at MKL and MEM through the end of the period. Winds
will become gusty along and behind the front, with MVFR CIGS
prevailing to end the period.
ZDM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from 3 AM to 3 PM CST Thursday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory from 3 AM to 3 PM CST Thursday for Dunklin-
Pemiscot.
MS...Wind Advisory from 3 AM to 3 PM CST Thursday for Coahoma-DeSoto-
Panola-Quitman-Tallahatchie-Tate-Tunica.
TN...Wind Advisory from 3 AM to 3 PM CST Thursday for Dyer-Lake-
Lauderdale-Obion-Shelby-Tipton.
&&Hazardous weather outlook, Feb 6, 3:50 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 350 PM CST Wed Feb 6 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-080000- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 350 PM CST Wed Feb 6 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Periods of heavy rain is possible mainly north of I-40 tonight. Showers and thunderstorms will move across the region tonight with the heavier amounts along the Kentucky and Missouri borders. Flooding of low-lying and flood prone areas is possible. A few strong to severe storms are possible this evening. Damaging winds will be the main threat. Strong south winds will develop across the western counties late tonight. A wind advisory remains in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of heavy rain is possible mainly north of I-40 Thursday. Showers and thunderstorms will move across the region resulting in 1.5 to 3 inches of total rainfall with the heavier amounts along the Kentucky and Missouri borders. Flooding of low-lying and flood prone areas is possible. A few strong to severe storms are possible Thursday morning into the mid-afternoon. Damaging winds will be the main threat. Strong south winds will veer westerly behind a cold front Thursday A wind advisory remains in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 6:50 PM CST | Areal Flood Advisory | MEG | Benton, Carroll, Henry | 3 hr |
| Feb 6, 9:37 PM CST | River Flood Warning | MEG | Obion, Weakley | 39 hr |
| Feb 6, 9:37 PM CST | River Flood Warning | MEG | Dyer, Gibson, Obion | 25 days |
| Feb 7, 9:57 AM CST | Special Weather Statement | MEG | Lake | 48 min |
| Feb 7, 3:23 PM CST | River Flood Advisory | MEG | Decatur, Hardin | 29 hr |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.